2) They all share one similar side effect– they impair cognitive functioning.
Cognitive functioning refers the brain’s ability to pay attention, concentrate, and recall information. In order for anyone, especially students, to perform well in school, they must be able to have good cognitive functioning abilities.
As a speech-language pathologist in the public school setting I have noticed a trend where students taking some or all of these types of medications are frequently referred for academic and speech-language testing due to poor academic performance—only to be misdiagnosed as having a communication or learning disability.
I have personally noticed a pattern when I evaluate students who are on medication for ADD/ADHD, or are taking allergy medications. One example is these students will do poorly on a certain subtest of a test battery. This subtest requires the student to recall, in detail, sentences of increasing length. This subtest is supposed to evaluate the student’s ability to express himself in complete, grammatically correct sentences. However, since these students are struggling so much to focus on the information presented to them- they bomb this subtest. If I did not factor in the variable of the medications, I would have identified these particular students as having a severe language disorder!
WHAT SHOULD PARENTS DO?
Become educated on not only the names of the medications your child is taking, but also what are the common side effects. Many times a child may exhibit a side effect only for the parent to take him back to the pediatrician who will likely prescribe something for that symptom (side effect) not realizing it is a side effect.
Another option many parents are not aware and likely not recommended by the pediatrician is to visit with a holistic doctor. A holistic doctor can review your child’s particular situation and recommend safe natural treatments and homeopathic medicines that do not have the side effects that prescription drugs have so that your child does not possibly get misdiagnosed as having a communication or learning disability.
Regardless of what treatment option you choose for your child, communicate with the school nurse and teachers at the beginning of each school year to make them aware of any side effects of any over the counter or prescription medications your child is taking. For example, if the teacher knows your child is taking allergy medication and will frequently be drowsy mid day, they can at least be more sensitive to this fact and work with your child, instead of assuming lack of motivation or ability is at play.
The unfortunate truth is there is usually such a high student to teacher ratio and teachers do not have the ability to really get to know every student until the failing grades start to show and it is too late.
WHAT SHOULD SCHOOL PERSONNEL DO?
Teachers should become more informed of typical medications the students may be taking and learn about the side effects. This will help teachers in identifying whether a particular student is struggling due to a possible disability, or if the medication is interfering with their performance. If after considering all variables, and the teacher still feels a child should be evaluated for a possible learning or communication disability, the evaluation team MUST address medications in more detail.
The evaluation team MUST ask more questions about medications, both over the counter and prescribed. This information should be factored into the decision process for determining if a student truly has a communication disorder or learning disability.
You need to ask yourself, if the student cannot focus, concentrate and recall information because their medication is affecting their cognitive ability then can you honestly identify the student as having a communication or learning disability?
Below are some research findings related to impaired cognitive function in children and natural treatment options .
1. Cervical Kyphosis (problems in the vertebral neck bones) is a Possible Link to Attention-Deficit/Hyperactivity Disorder.
2. Attention Deficit Hyperactivity Disorder (ADHD) : Contributing Factors
3. How Food Allergies Cause Hives, Asthma, or Other Allergic Reactions
4. The Benefits of Chiropractic Care for Children
5. Diagnosing Childhood Headaches
6. Chiropractic Peer Reviewed Studies on Hyperactivity and ADD
7. Chiropractic Management of a Child with ADD/ADHD
8. Medications Causing Cognitive Impairment
In closing, it is really up to the parents to become educated as to what might be possible causes that may interfere with your child’s learning.
Be aware of foods and food additives that can cause allergies, asthma and hyperactivity (milk, sugary cereals, artificial colors to name a few). By eliminating these from your child’s diet, you can avoid doctors visits, unnecessary medications and possible misdiagnosis of a learning or communication disability.
Donna M. Rock M.A., CCC-SLP